Lessons From a Teen Food Allergy Tragedy
Allergic Living‘s Jennifer Van Evra interviews Dr. Susan Waserman, allergist and professor of medicine at McMaster University in Hamilton, Ontario.
AL: With the death of Natalie Giorgi of anaphylaxis, a lot of Allergic Living readers are expressing confusion about exactly when to administer epinephrine. What do you tell patients?
Dr. Susan Waserman: We [Canadian allergists] propose that epinephrine be given, at the first sign of any reaction. Or if you know that you’ve eaten something accidentally and have a history of anaphylaxis, most allergists would still say give epinephrine right away. I think that young Natalie’s issue speaks to how quickly these reactions can come on, how no two reactions can be the same. She’s described as never having had a severe reaction. By the time it was recognized as such, it’s described as 20 minutes that had elapsed, by then it was too late to reverse.
People can ask, ‘Do we know for sure the reaction could have been reversed?’ We don’t know anything. But to maximize your chances, when we look at fatality data, the ones who succumb either didn’t inject epinephrine in a timely fashion or didn’t even have the epinephrine with them.
AL: But how do you define when a reaction may become severe?
SW: That’s just it. We don’t know where the line is. Once the reaction has passed and you’re feeling well, it’s fine to say, “OK, that didn’t go anywhere.” But in the throes of the moment, you don’t know how quickly these reactions can progress. Because of that, if you have a history of allergy to tree nuts or peanuts or one of the primary food allergens, it’s always safer to inject yourself with an epinephrine auto-injector if you know you’ve had an accidental ingestion.
If you’re somebody who’s had a severe reaction in the past, even more so: don’t wait for a fire to break out, inject! But the trend is that many patients or parents feel uncomfortable injecting, almost an admission of a severe reaction, which they don’t want. So they will try to ward off injection as long as possible, and it doesn’t always work in your favour. Thank goodness we don’t have many fatalities, but when one happens, it is tragic.
AL: Where do Benadryl or other antihistamines fit into the treatment picture?
SW: In most guidelines, antihistamines and asthmas inhalers are not a replacement for epinephrine auto-injectors. They will not reverse anaphylaxis. Where people have gotten confused is that in guidelines like the Australian ones for school and some anaphylaxis action plans, they are making allowances for what they call “milder reactions” where Benadryl can be given.
Our guidelines in Canada do not support that, but we’re also hearing opinions to the contrary. People want the ability to treat mild reactions just with Benadryl. The issue remains what’s mild, and how do you know that a reaction won’t progress? The California teenager’s case is instructive: here’s somebody who had no symptoms and then escalated quickly after 20 minutes, and then even epinephrine was not enough.
In Canada’s guidelines, we don’t support the use of Benadryl if symptoms are developing in response to the accidental ingestion of food. However, some allergists will disagree with me. They think that mild reactions should be treated with antihistamines and that we’re “over-calling” a lot of mild reactions. Maybe we are, but we don’t know that they are mild until it’s retrospective, and then by the time things do advance, you can’t always reverse.
Certainly when it comes to somebody with a history of severe reactions and needing hospitalization, there is no debate in my mind whatsoever that they get epinephrine right away. This is especially if the patient has asthma, where they’re at risk for more severe reactions.
AL: There’s some perception that there’s danger to epinephrine. You may be uncomfortable, you’re shaking, or your heart’s flying .…
SW: Those are generally non-dangerous side effects of epinephrine: increased heart rate, the tremulousness, the anxiety. Used within reasonable amount, like one or two injections, there is no downside. It is not a dangerous drug used as a treatment for anaphylaxis, and that’s what we teach people: no downside.
AL: What are the signs that it’s time to inject?
SW: There are signs where it’s undebatable: dizziness, shortness of breath, difficulty swallowing, loss of consciousness, drop in blood pressure, tongue swelling, severe abdominal pain, profuse vomiting. But it’s hard to use those signs of fairly advanced symptoms to say at the start of a reaction that it won’t progress. The idea is to prevent those symptoms from happening.
AL: But there is a tendency to wait for significant symptoms before using the auto-injector.
SW: I know. Yet, everything that you read in the medical literature points to too little epinephrine being given – by patients, by the community, by the emergency room. Still, there’s no question that there’s a trend that people do want this mild-severe type of spectrum where antihistamine is enough.
But there’s a downside to that. And young Natalie represents is just one of them. Somebody can always say, “The signs must have been there, somebody missed them” – well, people don’t judge severity very well; it’s not that straightforward. Most of us [allergists] are fairly convinced that we don’t know that every mild reaction stays a mild reaction, and that’s the danger.
AL: Is there anything else you would add to this discussion?
SW: As sad and tragic as Natalie’s death is, I think it reinforces really basic principles about treatment, about how reactions can advance very quickly and you’re not aware of it. Now that there is much discussion around this issue of antihistamine use for mild reactions, which many of us are uncomfortable with, I think this reinforces why it’s not a good idea.
[In Natalie’s case], even if they’d used epinephrine early, you have no idea what the outcome would have been. One cannot go back in time and address those issues – you can only try to stack the deck in your favor in future situations.
If you’d like to comment on this discussion, please write to firstname.lastname@example.org. Thanks to Dr. Wood and Dr. Waserman for generously giving of their time to take part.